Alert archive / Oregon / Red Flag Warnings in 2016
Red Flag Warning 18, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 29, 2016, 2:58 PM PDT for Modoc County, California; Harney County, Klamath County, Lake County, Oregon. It took effect at Aug 30, 2016, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2016, 2:58 PM PDT (21:58 UTC)
- In effect from
- Aug 30, 2016, 2:00 PM PDT
- Expired
- Aug 30, 2016, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 194 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2348 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260 WWUS86 KMFR 292158 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 258 PM PDT MON AUG 29 2016 CAZ285-ORZ624-625-301400- /O.NEW.KMFR.FW.W.0018.160830T2100Z-160831T0300Z/ /O.CON.KMFR.FW.W.0017.000000T0000Z-160830T0400Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 258 PM PDT MON AUG 29 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285...624 AND 625... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285... 624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY. * AFFECTED AREA: IN NORTHERN CA FIRE ZONE....285. IN SOUTH CENTRAL OR FIRE ZONES...624...625. * COUNTIES AFFECTED: IN NORTHERN CA...MODOC. IN SOUTH CENTRAL OR...HARNEY...KLAMATH...LAKE. * WIND: SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY: AS LOW AS 7 TO 8 PERCENT. * IMPACTS: STRONG, GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW AND EXISTING FIRES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES TO SPREAD VERY RAPIDLY. ONE LESS SPARK... ONE LESS WILDFIRE. STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE FIRES TO SPREAD VERY RAPIDLY. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
3 follow-up statements
374 WWUS86 KMFR 301108 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 408 AM PDT TUE AUG 30 2016 CAZ285-ORZ624-625-302315- /O.CON.KMFR.FW.W.0018.160830T2100Z-160831T0300Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 408 AM PDT TUE AUG 30 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285...624 AND 625.... * AFFECTED AREA: IN NORTHERN CA FIRE ZONE....285. IN SOUTH CENTRAL OR FIRE ZONES...624...625. * COUNTIES AFFECTED: IN NORTHERN CA...MODOC. IN SOUTH CENTRAL OR...HARNEY...KLAMATH...LAKE. * WIND: SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY: 7-12 PERCENT. * IMPACTS: STRONG... GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER WILL LIKELY CONTRIBUTE TO A SIGNIFICANT SPREAD OF NEW AND EXISTING FIRES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES TO SPREAD VERY RAPIDLY. ONE LESS SPARK... ONE LESS WILDFIRE. STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE FIRES TO SPREAD VERY RAPIDLY. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
178 WWUS86 KMFR 302306 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 406 PM PDT TUE AUG 30 2016 CAZ285-ORZ624-625-310300- /O.CON.KMFR.FW.W.0018.000000T0000Z-160831T0300Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 406 PM PDT TUE AUG 30 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285... 624 AND 625.... * AFFECTED AREA: IN NORTHERN CA FIRE ZONE....285. IN SOUTH CENTRAL OR FIRE ZONES...624...625. * COUNTIES AFFECTED: IN NORTHERN CA...MODOC. IN SOUTH CENTRAL OR...HARNEY...KLAMATH...LAKE. * WIND: SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY: 7-12 PERCENT. * IMPACTS: STRONG...GUSTY WIND WITH LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER WILL RESULT IN THE POTENTIAL FOR SIGNIFICANT SPREAD OF NEW AND EXISTING FIRES. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE ANY NEW FIRES TO SPREAD VERY RAPIDLY. ONE LESS SPARK... ONE LESS WILDFIRE. STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CAUSE FIRES TO SPREAD VERY RAPIDLY. && $$ BTL VISIT US AT WWW.WEATHER.GOV/MEDFORD
066 WWUS86 KMFR 310259 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 759 PM PDT TUE AUG 30 2016 CAZ285-ORZ624-625-310400- /O.EXP.KMFR.FW.W.0018.000000T0000Z-160831T0300Z/ MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 759 PM PDT TUE AUG 30 2016 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 285...624 AND 625... WINDS WILL CONTINUE TO DIMINISH THROUGH THE EVENING. $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 29, 9:58 AM PDT, 5 hours earlier.
Area forecast discussion, Aug 29, 9:58 AM PDT, 5 hours before
Area Forecast Discussion National Weather Service Medford OR 958 AM PDT MON AUG 29 2016 .DISCUSSION...The forecast was updated to reflect increased cloud cover with cirrocumulus arriving from the southwest, and also clouds that formed overnight at about 10K FT in Jackson County with contribution from the smoke emanating from the Gap Fire in the Seiad Valley. It was also updated to slightly expand the coverage where there is a slight chance of thunderstorms on Tuesday afternoon. It now extends from the southern Oregon Cascades northeastward across northern Klamath County into northwest Lake County. The Tuesday afternoon risk reflects the latest timing of a shortwave trough that is presently still far offshore from central California. The risk of thunderstorms is small. But, cells could produce a few lightning strikes and the trough will be a fast mover. Thus, any thunderstorms will not produce much rainfall. The other short term concern is gusty winds and low humidities. Westerly winds will increase this afternoon and evening, with the strongest winds east of the Cascades. A red flag warning remains in effect for portions of Klamath, Lake, and Modoc Counties. It will be dry and windy on the east side again tomorrow. A focus for the afternoon package will be on the possible need for the issuance of a new headline. && .AVIATION...29/12Z TAF cycle...Along the coast and over the coastal waters...widespread IFR cigs will persist most of the morning. There's a chance CIGS could improve to MVFR in the afternoon, but confidence of the timing is low. The onshore flow has increased enough for low clouds to move further inland. Right now Roseburg is clear, but the low clouds are slowly advancing towards it. Clouds could sneak into to Roseburg briefly this morning but confidence is low to medium on the timing and the event happening. For now went with MVFR cigs at 15z, but this will need to be monitored closely, so watch for updates on this. Elsewhere, VFR cigs will continue through the TAF period. However, smoke and haze will impact airspace with lower visibilities near the Gap Fire in northern Siskiyou County this morning and could spread north into Jackson County this afternoon. -Petrucelli && .MARINE...Updated 830 AM PDT Monday 29 August 2016...A quiet pattern is expected for most of the week. South winds will increase this afternoon well ahead of a front which will move onshore Wedneday morning. Conditions will remain below Small Craft Advisory criteria. More weak fronts will follow Thursday through Friday, but none of them are expected to bring small craft conditions. Small craft conditions will return next Saturday at the earliest. -JRS && .PREV DISCUSSION... /Issued 455 AM PDT MON AUG 29 2016/ The mirage of the transition to a wet pattern for the later half of the week into the weekend continues to dry up as we approach it. However, a much welcomed cooling (at least for me) for the next several days through the weekend. Models and forecast continue on track with strong wind low humidity event on the east side this afternoon into the evening with pressure gradient tightening from west to east. This increased surface pressure gradient flow will also be enhanced by strong winds up to 700 mb on the east side in the afternoon into the evening with good mixing. Up valley flow in the west side valleys will also be stronger than the past several days with the tighter gradient. The upper sheild of smoke from the fire near Seiad Valley should push to the north as the winds up to 700 mb increase in that area during the day, but there may still remain low smoke t inhibit heating in that area. the upper level trough moves closer to the coast tuesday, bringing increased moisture feed as southerly flow increases. This increased moisture into the region with weaker winds up to 700 mb should keep the wind/humidity combination below red flag criteria. Models are indicating elevated instablity straddling the Cascades at 18z as a strong vort moves through, but we will be nowhere near the convective temp with cloud cover over the region in that area. Another strong factor inhibiting convection is very low 700-500 RH's below 20 percent in Northern California. the most favorable areas for convection is in the northern Cascades where the mid level rH's are above 60 percent, and even there steering winds are from the SSE at 20-30 kt and very few bolts are likely to be put down before those that do develop move out of the region. Westerly surface flow to southwesterly 700 mb flow shifts moisture east and with the left exit region to the north of the region there will be very little precip with the next front, but a cooler air mass will bring temperatures to near normal Wednesday and Thursday and into the weekend. Sven FIRE WEATHER...Updated 230 AM PDT Monday 28 August 2016...Dry weather continues today with temperatures averaging 2-4 degrees cooler compared to yesterday for interior locations. The main concern over the next couple of days will be gusty winds, mainly east of the Cascades with low relative humidities this afternoon and again Tuesday afternoon and evening. A red flag warning remains in effect from 12 pm until 8 pm pdt today for these conditions. See PDXRFWMFR for more details. Models show 700 mb winds between 20-25 kts and with a shortwave trough moving into the area Tuesday and there may be a better chance for these stronger winds to surface, but Rh's are expected to be higher, so not as confident red flag conditions for winds and low relative humidities will be met. Later shifts will need to take another look at this. Speaking of the shortwave trough, the models are in good agreement with timing of this feature. Pattern recognition suggest most of the instability should be mainly north and northeast of our area and this is being supported by the models. Additionally, most of the moisture is around 500 mb and its' possible there may be sufficient cloud cover to limit the amount of heating and thus keep most of the instability in check. Therefore have kept the slight chance for thunderstorms confined to the northern Cascades and northern fire zone 624 and northwest 625. Keep in mind the coverage of thunderstorms could vary depending on the timing of this shortwave trough. If it comes in faster, then the best chance for thunderstorms will be north and northeast of our area. The models are in pretty good agreement in the overall pattern from Wednesday into next weekend. Basically we'll have an upper trough over the PAC northwest with a ridge building in the south central plains by mid week, then shifting into the southeast U.S. late in the week into next weekend. This will result in cooler temperatures and a slight chance of precipitation, mainly over the northwest part of the region Wednesday, Thursday and Friday. -Petrucelli && .MFR WATCHES/WARNINGS/ADVISORIES... OR...Red Flag Warning until 9 PM PDT this evening for ORZ624-625. CA...Red Flag Warning until 9 PM PDT this evening for CAZ285. Pacific Coastal Waters...None. DW/SBN/JRS
Nearby
Red Flag Warnings in Oregon, 2016Red Flag Warnings in California, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.